Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 224, NWS Memphis, TN

June 18, 2017Shelby County, Tennessee; Crittenden County, Lee County, St. Francis County, Arkansas; DeSoto County, Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 18, 2017, 2:10 PM CDT for Shelby County, Tennessee; Crittenden County, Lee County, St. Francis County, Arkansas; DeSoto County, Tunica County, Mississippi. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 2:10 PM CDT (19:10 UTC)
Expired
Jun 18, 2017, 3:00 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crittenden County, AR, Lee County, AR, St. Francis County, AR, DeSoto County, MS, Tunica County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 52 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 2:40 PM CDTNON-TSTM WND DMG1 W Horn Lake, MSLARGE TREE DOWN ACROSS NEW HORN LAKE ROAD JUST SOUTH OF GOODMAN.
Jun 18, 2:42 PM CDTTSTM WND DMGS Downtown Memphis, TNTRAFFIC LIGHT DAMAGE FROM WINDS AT THE INTERSECTION OF MAIN AND G.E. PATTERSON.
Jun 18, 2:45 PM CDTTSTM WND DMGMidtown Memphis, TNDOWNED LARGE TREE CAUSED DAMAGE TO TWO HOMES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 9:43 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.2 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2261 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

414 
WUUS54 KMEG 181910
SVRMEG
ARC035-077-123-MSC033-143-TNC157-182000-
/O.NEW.KMEG.SV.W.0224.170618T1910Z-170618T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
210 PM CDT SUN JUN 18 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lee County in eastern Arkansas...
  Eastern St. Francis County in eastern Arkansas...
  Southern Crittenden County in eastern Arkansas...
  DeSoto County in northwestern Mississippi...
  Northern Tunica County in northwestern Mississippi...
  Southwestern Shelby County in west Tennessee...

* Until 300 PM CDT

* At 209 PM CDT, a severe thunderstorm was located over Hughes,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bartlett, Southaven, Olive Branch, West Memphis, Horn Lake,
  Hernando, Marion, Hughes, T O Fuller State Park, Walls, Edmondson,
  Horseshoe Lake, Anthonyville, Jennette, Lake Cormorant, Southwest
  Memphis, Eudora, Simsboro, Whitehaven and Midtown Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3514 9051 3515 9050 3522 8986 3477 8985
      3478 9059
TIME...MOT...LOC 1909Z 271DEG 39KT 3493 9046 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
3 follow-up statements
231 
WWUS54 KMEG 181927
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
227 PM CDT SUN JUN 18 2017

ARC077-123-181936-
/O.CAN.KMEG.SV.W.0224.000000T0000Z-170618T2000Z/
Lee AR-St. Francis AR-
227 PM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE AND EASTERN
ST. FRANCIS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 PM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.

LAT...LON 3515 9040 3522 8986 3477 8985 3478 9041
TIME...MOT...LOC 1926Z 267DEG 37KT 3501 9023 

$$

ARC035-MSC033-143-TNC157-182000-
/O.CON.KMEG.SV.W.0224.000000T0000Z-170618T2000Z/
Crittenden AR-DeSoto MS-Tunica MS-Shelby TN-
227 PM CDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN CRITTENDEN...DESOTO...NORTHEASTERN TUNICA AND
SOUTHWESTERN SHELBY COUNTIES...

At 226 PM CDT, a severe thunderstorm was located near Pinckney, or 7
miles southwest of T O Fuller State Park, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bartlett, Southaven, Olive Branch, West Memphis, Horn Lake, Hernando,
Marion, T O Fuller State Park, Walls, Edmondson, Horseshoe Lake,
Anthonyville, Lake Cormorant, Southwest Memphis, Eudora, Simsboro,
Whitehaven, Midtown Memphis, Pinckney and Lynchburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3515 9040 3522 8986 3477 8985 3478 9041
TIME...MOT...LOC 1926Z 267DEG 37KT 3501 9023 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
456 
WWUS54 KMEG 181944
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
244 PM CDT SUN JUN 18 2017

MSC143-181953-
/O.CAN.KMEG.SV.W.0224.000000T0000Z-170618T2000Z/
Tunica MS-
244 PM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TUNICA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 PM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.

LAT...LON 3513 9034 3522 8986 3486 8985 3486 9033
TIME...MOT...LOC 1943Z 264DEG 37KT 3510 9004 

$$

ARC035-MSC033-TNC157-182000-
/O.CON.KMEG.SV.W.0224.000000T0000Z-170618T2000Z/
Crittenden AR-DeSoto MS-Shelby TN-
244 PM CDT SUN JUN 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN CRITTENDEN...NORTHERN DESOTO AND SOUTHWESTERN SHELBY
COUNTIES...

At 243 PM CDT, a severe thunderstorm was located over Memphis, or
near T O Fuller State Park, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bartlett, Southaven, Olive Branch, West Memphis, Horn Lake, Hernando,
T O Fuller State Park, Walls, Edmondson, Horseshoe Lake, Lake
Cormorant, Southwest Memphis, Whitehaven, Midtown Memphis, Pinckney,
Lynchburg, Southeast Memphis, Downtown Memphis, Crittenden and
Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3513 9034 3522 8986 3486 8985 3486 9033
TIME...MOT...LOC 1943Z 264DEG 37KT 3510 9004 

HAIL...<.75IN
WIND...60MPH
 
$$

JOHNSON
233 
WWUS54 KMEG 181952
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
252 PM CDT SUN JUN 18 2017

ARC035-MSC033-TNC157-182002-
/O.EXP.KMEG.SV.W.0224.000000T0000Z-170618T2000Z/
Crittenden AR-DeSoto MS-Shelby TN-
252 PM CDT SUN JUN 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRITTENDEN...
NORTHERN DESOTO AND SOUTHWESTERN SHELBY COUNTIES WILL EXPIRE AT 300
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 400 PM CDT for
eastern Arkansas...northwestern Mississippi...and west Tennessee.

LAT...LON 3513 9034 3522 8986 3486 8985 3486 9033
TIME...MOT...LOC 1952Z 271DEG 39KT 3510 8994 

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:20 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 18, 12:20 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1220 PM CDT Sun Jun 18 2017

.UPDATE...
Updated to include the 18z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1020 AM CDT Sun Jun 18 2017/

DISCUSSION...Surface analysis this morning places a cold front
from Chicago through St. Louis and then through Fayetteville,
Arkansas. Isolated showers and thunderstorms are occurring over
Southeast Missouri and a convective line over portions of
West/Northwest Arkansas. As of 10 AM CDT, temperatures across the
Mid-South range from the upper 70s to lower 80s across many
locations.

Latest mesoanalysis indicates an warm, moist, and unstable
atmosphere across the Mid-South this morning with surface based
CAPE values already in the 2000-2500 J/kg range, LI's of -5 to -6,
and precipitable water values approaching 2 inches. Instability
is expected to increase into this afternoon with conditions
remaining favorable for strong to severe thunderstorms across the
Mid-South this afternoon into perhaps this evening. Damaging winds
will remain the predominant threat for any thunderstorms that
reach severe limits. In addition, high atmospheric moisture
content will be conducive for heavy rainfall. Forecast was already
updated to account for short term trends and to account for
severe thunderstorm watch in effect until 4 pm CDT up to the
Mississippi River thus far.

CJC

PREV DISCUSSION... /issued 426 AM CDT Sun Jun 18 2017/

DISCUSSION...

Currently...Very muggy night underway across the Mid-South with
dewpoints in the mid 70s across much of the Delta. High clouds
have spilled south from upstream convective complexes otherwise it
is quiet weather wise...for the moment.

Today through Monday...A cold front from the Great Lakes to the
southern plains will slowly press south into the region with
multiple rounds of convection possible. A good deal of convection
has already developed across OK/KS/MO along and ahead of the
front. The airmass across the Mid-South is quite unstable at this
hour with SBCAPES above 2000 J/KG across much of the Delta region
and fairly steep mid level lapse rates of 7 C/KM. Latest CAMs show
a line of thunderstorms driven SE by a cold pool across the Mid-
South this morning reaching NE Mississippi early this afternoon.
These storms could produce damaging winds given the instability in
place. As the cold front presses south later this afternoon and
the airmass recharges with additional development that will
continue into the overnight hours. PWs climb to over 2 inches
ahead of the front and given the slow moving nature of the front
training is possible. Considered a Flash Flood watch for this
afternoon into tonight but will defer to the day shift to see how
today's convection evolves. For now will continue to mention
isolated flash flooding in the HWO. Some severe potential will
continue into the overnight hours as well. The long wave trough
over the central states will provide some upper support with a
belt of stronger mid level winds pressing south into the area.
However, a lot will depend on the extent the airmass can
destabilize again after this morning's convection. Rain chances
will slowly taper off from NW to SE later tonight into Monday as
the front gradually exits. A marginal risk for severe weather
continues across NE Mississippi into Monday.

Monday night through Wednesday...High pressure will build over the
area. Some patchy fog is possible Monday night. Tuesday and
Wednesday will be quite pleasant with lower humidities.

Thursday through Saturday...Quite a bit of uncertainty in this
time frame. Low pressure in the Gulf of Mexico may track into
Florida or Texas with large implication to the Mid-South forecast
especially in the Thu-Fri time frame. For now will continue to
introduce low pops with increasing humidity. By Saturday the
medium range models are trending wetter with a cold front
approaching so increased pops a bit.

SJM

&&

.AVIATION...
/18z TAFs/

The primary aviation concern over the next 12 hours is the complex
of storms moving across central AR at this time. These storms are
expected to continue an easterly progression, affecting the Mid-
South forecast terminals throughout the afternoon hours. Gusty
west to northwest winds and tempo IFR conditions are likely with
this line of storms. Additional showers and thunderstorms, and
potentially an area of lingering stratiform rain, are possible
through the afternoon and evening hours with more development
possible overnight as a weak cold front moves across the area.
This will shift winds from the northwest at 5-10 mph for Monday
morning.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Jun 18, 4:35 AM CDT, 9 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
435 AM CDT Sun Jun 18 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-191145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
435 AM CDT Sun Jun 18 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk of severe weather across the Mid-South
today and tonight as a cold front moves through the region.
Multiple rounds of thunderstorms are possible today into tonight.
Damaging winds are the main threat. Large hail is a secondary
threat. The front will move slowly so flash flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk for severe weather across Northeast
Mississippi on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today through Monday.

SJM

In the hours before

Special weather statement, Jun 18, 1:06 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
106 PM CDT SUN JUN 18 2017

ARZ027-181830-
Poinsett AR-
106 PM CDT SUN JUN 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...

Western Poinsett County in eastern Arkansas...

At 106 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Weiner, or 9 miles
northwest of Harrisburg, moving east at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Poinsett County should monitor this storm closely.

LAT...LON 3571 9104 3571 9057 3556 9058 3544 9104
TIME...MOT...LOC 1806Z 270DEG 12KT 3562 9087

JOHNSON
Special weather statement, Jun 18, 1:56 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
156 PM CDT SUN JUN 18 2017

ARZ049-058-181930-
Phillips AR-Lee AR-
156 PM CDT SUN JUN 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...

Phillips County in eastern Arkansas...
Lee County in eastern Arkansas...

At 156 PM CDT...strong thunderstorms were producing pea size hail or
larger and winds at least 40 mph was located along a line extending
from Haynes to near Elaine. Movement was east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Phillips and Lee Counties should monitor this storm
closely.

LAT...LON 3434 9105 3434 9100 3447 9100 3447 9104
      3491 9094 3490 9048 3480 9051 3478 9055
      3475 9054 3473 9057 3469 9054 3467 9059
      3459 9057 3432 9066 3431 9066 3432 9069
      3437 9068 3437 9076 3430 9075 3428 9108
TIME...MOT...LOC 1856Z 264DEG 27KT 3490 9078 3432 9092

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:47 PM CDTSpecial Weather StatementMEGDyer43 min
Jun 18, 2:49 PM CDTSpecial Weather StatementMEGTipton41 min
Jun 18, 3:00 PM CDTSpecial Weather StatementMEGFayette30 min
Jun 18, 3:14 PM CDTSpecial Weather StatementMEGGibson, Weakley31 min
Jun 18, 3:27 PM CDTSpecial Weather StatementMEGFayette, Hardeman33 min
Jun 18, 3:33 PM CDTSpecial Weather StatementMEGCrockett, Haywood, Madison27 min
Jun 18, 3:36 PM CDTFlash Flood WarningMEGDyer, Lake3 hr
Jun 18, 3:44 PM CDTFlash Flood WarningMEGCarroll, Gibson, Weakley3 hr
Jun 18, 3:47 PM CDTSpecial Weather StatementMEGGibson28 min
Jun 18, 3:55 PM CDTSpecial Weather StatementMEGHardeman, McNairy50 min
Jun 18, 4:05 PM CDTFlash Flood WarningMEGLake3 hr
Jun 18, 4:46 PM CDTSpecial Weather StatementMEGHardin29 min
Jun 18, 1:06 PM CDTSpecial Weather StatementMEGPoinsett24 min
Jun 18, 1:36 PM CDTSevere Thunderstorm WarningMEGCross, St. Francis39 min
Jun 18, 1:56 PM CDTSpecial Weather StatementMEGLee, Phillips34 min
Jun 18, 2:57 PM CDTSpecial Weather StatementMEGDeSoto, Tate33 min
Jun 18, 3:57 PM CDTSpecial Weather StatementMEGLafayette, Union48 min
Jun 18, 4:20 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Union40 min
Jun 18, 4:50 PM CDTSpecial Weather StatementMEGPontotoc40 min
Jun 18, 5:05 PM CDTSpecial Weather StatementMEGMonroe40 min
Jun 18, 5:36 PM CDTSpecial Weather StatementMEGMonroe39 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.